Alert archive / Texas / High Wind Warnings in 2008

High Wind Warning 5, NWS Amarillo, TX

May 21, 2008Moore County, Texas

NWS Amarillo, TX issued this high wind warning at May 21, 2008, 2:42 AM CDT for Moore County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2008, 2:42 AM CDT (07:42 UTC)
Expired
May 21, 2008, 5:00 AM CDT
In force
2 hr
Issued by
NWS Amarillo, TX

County Moore County, TX

The radar

The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:42 AM CDTNON-TSTM WND GST 613 W Dumas, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
2543 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 210742
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
242 AM CDT WED MAY 21 2008

...EXTREMELY STRONG WINDS IN MOORE COUNTY...

.EVAPORATIVE COOLING FROM WEAKENING SHOWERS APPEAR TO BE PRODUCING
HIGH WIND GUSTS OVER MOORE COUNTY THIS MORNING. THESE CONDITIONS WILL
LAST ONLY A COUPLE OF HOURS BEFORE WINDS SUBSIDE.

TXZ007-211000-
/O.NEW.KAMA.HW.W.0005.080521T0742Z-080521T1000Z/
MOORE-
INCLUDING THE CITY OF...DUMAS
242 AM CDT WED MAY 21 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR MOORE COUNTY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING FOR MOORE COUNTY...WHICH IS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING.

EVAPORATION FROM SHOWERS SOUTH OF DUMAS APPEARS TO BE GENERATING HIGH
WIND GUSTS TO 65 MPH OVER PORTIONS OF MOORE COUNTY. THESE WINDY
CONDITIONS WILL ONLY LAST A COUPLE OF HOURS BEFORE SUBSIDING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

KRAMAR

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at May 21, 12:02 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 21, 12:02 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT WED MAY 21 2008

.AVIATION...
STORMS WERE MOVING INTO THE WESTERN PARTS OF THE PANHANDLES THOUGH
THERE HAS BEEN A DOWNWARD TREND DURING THE LAST TWO HOURS. STORMS MAY
GET CLOSE TO KAMA BEFORE DISSIPATING.

SURFACE WINDS WILL INCREASE ON WEDNESDAY AS THE PRESSURE GRADIENT
TIGHTENS. STORMS ARE EXPECTED TO DEVELOP AGAIN THOUGH THE FOCUS
SHOULD BE EAST OF KAMA...KDHT AND KGUY.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 937 PM CDT TUE MAY 20 2008/

UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH SOUTHEAST TOWARDS
THE FORECAST AREA. HEAVIEST STORMS WILL REMAIN TO THE WEST OF THE
PANHANDLES ACROSS EASTERN NEW MEXICO. 00Z KAMA SOUNDING SHOWS A
STRONG CAP IN PLACE BUT CANNOT RULE OUT A FEW REMNANT SHOWERS MAKING
IT INTO THE CENTRAL AND SOUTHERN TEXAS PANHANDLE. HAVE ADJUSTED POP
GRIDS TO KEEP THE HIGHEST POPS ACROSS ALL OF THE OK PNHDL AND THE
NWRN TX PNHDL...WITH SLIGHT CHANCE POPS ACROSS WEST AND NORTHEAST TX
PNHDL. HAVE TRIED TO KEEP POPS AT 10 PERCENT ACROSS AMARILLO AS THE
CHANCES FOR CONVECTION MAKING IT THIS FAR SOUTH IS PRETTY SLIM WITH
THE STRONG CAP IN PLACE...BUT CANNOT RULE OUT SOME THUNDER IN THE
KAMA AREA LATE TONIGHT INTO THE EARLY MORNING HOURS. UPDATED PRODUCTS
ARE OUT.

JORDAN

PREV DISCUSSION... /ISSUED 714 PM CDT TUE MAY 20 2008/

AVIATION...
WEAK DISTURBANCE WAS EMBEDDED WITHIN THE NORTHWEST FLOW ALOFT. SHOWERS AND
THUNDERSTORMS WERE DEVELOPING AHEAD THIS DISTURBANCE...MOVING TOWARDS
THE PANHANDLES. WIND FIELDS SEEM TO BE FAVORABLE...HOWEVER...MOISTURE
IS SHALLOW. IF ANY STORMS SURVIVE AFTER SUNSET...THEY SHOULD BE WEAK
AND ISOLATED.

NUNEZ

PREV DISCUSSION... /ISSUED 324 PM CDT TUE MAY 20 2008/

DISCUSSION...
SHORTWAVE RIDGING TAKING PLACE TONIGHT OVER THE PANHANDLES WITH SOME
EMBEDDED SHORTWAVE ENERGY AFFECTING MAINLY THE NORTHEASTERN SECTIONS
OF THE FORECAST AREA TONIGHT AND WEDNESDAY. MOIST UPSLOPE EAST TO
SOUTHEAST FLOW THIS AFTERNOON AND TONIGHT AROUND 15 TO 20 KNOTS WILL
ALLOW FOR LOW LEVEL MOISTURE ADVECTION TO SPREAD NORTHWEST ACROSS
MOST OF THE PANHANDLES. HAVE INTRODUCED SLIGHT CHANCE POPS MAINLY
TONIGHT AFTER 06Z WEDNESDAY...MAINLY ACROSS THE OK AND NORTH AND
NORTHEAST TX PANHANDLE...BUT ALSO INTO THE DAY WEDNESDAY OVER THE FAR
NORTHEASTERN SECTIONS OF THE PANHANDLES AS THE UPPER RIDGE SHIFTS
EASTWARD INTO OK BY LATE WEDNESDAY. SURFACE LOW PRESSURE DEVELOPS AND
DEEPENS OVER EASTERN CO WEDNESDAY ALLOWING FOR THE WINDS TO BECOME
SOUTHERLY AND INCREASE TO AROUND 15 TO 25 KNOTS BY AFTERNOON. LEFT
POPS ALONE FROM WEDNESDAY NIGHT THROUGH SATURDAY...BUT INCREASED POPS
SLIGHTLY SATURDAY NIGHT. UPPER LOW OVER THE GREAT BASIN REGION AND
SOUTHWESTERN STATES WILL CONTINUE TO EJECT SHORTWAVE ENERGY NORTHEAST
INTO THE PANHANDLES WHILE DRY LINE SETS UP OVER THE WESTERN SECTIONS
OF THE PANHANDLES. EAST OF THE DRY LINE...CONVECTION WILL BE POSSIBLE
WITH SOME STORMS BECOMING SEVERE MAINLY ON SATURDAY. WEST OF THE DRY
LINE...DRY AND WINDY CONDITIONS WILL PREVAIL. CONCERN ON THURSDAY
WITH REGARDS TO WIND SPEEDS. MAY SEE WIND ADVISORY CRITERIA OR
POSSIBLY EVEN HIGH WIND WARNING CRITERIA BEING MET...HOWEVER WILL
HOLD OFF FOR NOW AS STILL EARLY AND STILL NOT A LOT OF CONFIDENCE IN
THE MODEL TO MODEL RUN CONTINUITY. WILL NEED TO BE WATCHED CLOSELY.
DRIER AND WARMER CONDITIONS BY EARLY NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
THE GFS DEW POINTS SEEM REASONABLE BASED ON SURROUNDING OFFICES
GRIDS...AND DECIDED TO GO WITH THEM. AS A RESULT...RED FLAG
CONDITIONS WILL BE MET WEDNESDAY ACROSS THE WESTERN SECTIONS OF THE
PANHANDLES AND UPGRADED TO A RED FLAG WARNING. LEFT THE CENTRAL
SECTIONS ALONE FOR FIRE WEATHER WATCH AS CONFIDENCE NOT AS HIGH.
BETTER CONFIDENCE FOR RED FLAG CONDITIONS THURSDAY AS STRONG
SOUTHWESTERLY WINDS AND PLENTY OF DRY AIR IN PLACE AS DRY LINE MIXES
EAST TO THE CAPROCK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     HANSFORD...HUTCHINSON.

     RED FLAG WARNING FROM 1 PM TO 10 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...
     OLDHAM...POTTER...RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
     HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: TEXAS.

     RED FLAG WARNING FROM 1 PM TO 10 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: CIMARRON.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

08/17
Hazardous weather outlook, May 20, 9:50 PM CDT, 4 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
950 PM CDT TUE MAY 20 2008

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
950 PM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE OKLAHOMA AND
NORTHWEST TEXAS PANHANDLE. SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

INCREASING WINDS ON WEDNESDAY AND THURSDAY WILL COMBINE WITH VERY
WARM TEMPERATURES AND RELATIVELY DRY AIR...RESULTING IN ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT
FOR THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY
AFTERNOON AND EVENING WHILE THE CENTRAL PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES REMAIN UNDER A FIRE WEATHER WATCH. A FIRE WEATHER
WATCH IS ALSO IN EFFECT FOR ROUGHLY THE WESTERN ONE HALF OF THE TEXAS
AND OKLAHOMA PANHANDLES FOR THURSDAY...FROM LATE MORNING THROUGH THE
EVENING HOURS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PORTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN ISOLATED BUT WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THUNDERSTORMS WILL ALSO BE
POSSIBLE FROM THURSDAY AFTERNOON THROUGH MONDAY. SOME OF THE STORMS
WHICH DEVELOP FROM THURSDAY AFTERNOON THROUGH SATURDAY MAY BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

ON FRIDAY AND SATURDAY...CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED IN AREAS THAT DO NOT RECEIVE BENEFICIAL RAINS AND WHERE
WINDS ARE LIKELY TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AT TIMES FROM THURSDAY AFTERNOON
THROUGH SATURDAY.

NUNEZ

In the hours before

Special weather statement, May 21, 1:35 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
135 AM CDT WED MAY 21 2008

TXZ015-210700-
WHEELER TX-
135 AM CDT WED MAY 21 2008

...STRONG THUNDERSTORM IN NORTHEASTERN WHEELER COUNTY...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF ALLISON MOVING SOUTHEAST AT 25
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, May 21, 1:45 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
145 AM CDT WED MAY 21 2008

TXZ014-015-210715-
GRAY TX-WHEELER TX-
145 AM CDT WED MAY 21 2008

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY AND NORTHWESTERN WHEELER
COUNTIES...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF NEW MOBEETIE MOVING EAST AT 35
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

Nearby

High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.